Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 9, NWS Lubbock, TX

March 6, 202215 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 6, 2022, 3:34 AM CST for 15 counties in Texas. It took effect at Mar 6, 2022, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2022, 3:34 AM CST (09:34 UTC)
In effect from
Mar 6, 2022, 12:00 PM CST
Expired
Mar 6, 2022, 8:00 PM CST
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 32 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2022-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2022-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3289 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WWUS84 KLUB 060934
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
334 AM CST Sun Mar 6 2022

TXZ021>023-027>030-033>036-039>042-070200-
/O.UPG.KLUB.FW.A.0008.220306T1800Z-220307T0200Z/
/O.NEW.KLUB.FW.W.0009.220306T1800Z-220307T0200Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Floyd-Cochran-Hockley-
Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
334 AM CST Sun Mar 6 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE EXTREME
SOUTHWESTERN TEXAS PANHANDLE AND SOUTH PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from noon today to 8 PM CST this
evening. The Fire Weather Watch is no longer in effect. 

* Wind...West to west-southwest around 20-35 mph at the 20 foot 
  level. 

* Humidity...As low as 10 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

Sincavage
2 follow-up statements
006 
WWUS84 KLUB 061545
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
945 AM CST Sun Mar 6 2022

TXZ021>023-028>030-035-036-041-042-061645-
/O.CAN.KLUB.FW.W.0009.220306T1800Z-220307T0200Z/
Parmer-Castro-Swisher-Lamb-Hale-Floyd-Lubbock-Crosby-Lynn-Garza-
945 AM CST Sun Mar 6 2022

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR THE EXTREME SOUTHWESTERN TEXAS PANHANDLE AND
CENTRAL SOUTH PLAINS...

The National Weather Service in Lubbock has cancelled the Red
Flag Warning. 

Cool easterly winds are expected to persist for the rest of today
therefore the red flag warning has been cancelled.

$$

TXZ027-033-034-039-040-070200-
/O.CON.KLUB.FW.W.0009.220306T1800Z-220307T0200Z/
Bailey-Cochran-Hockley-Yoakum-Terry-
945 AM CST Sun Mar 6 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN AND
SOUTHWESTERN SOUTH PLAINS...

* Wind...West to west-southwest around 20-35 mph at the 20 foot 
  level. 

* Humidity...As low as 10 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
227 
WWUS84 KLUB 070154
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
754 PM CST Sun Mar 6 2022

TXZ027-033-034-039-040-070300-
/O.EXP.KLUB.FW.W.0009.000000T0000Z-220307T0200Z/
Bailey-Cochran-Hockley-Yoakum-Terry-
754 PM CST Sun Mar 6 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM CST THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN AND
SOUTHWESTERN SOUTH PLAINS...

Wind speeds have diminished and area relative humidity values have
increase such that widespread fire weather conditions are no
longer expected.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 6, 3:32 AM CST, 2 minutes earlier.

Area forecast discussion, Mar 6, 3:32 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
332 AM CST Sun Mar 6 2022

.SHORT TERM...
09Z upper air analysis depicts a closed low rotating over the
southern Great Basin and into the Four Corners region, with several
smaller-scale vorticity lobes rounding the base of the attendant
shortwave trough. A mid-level shortwave ridge axis was also located
over the west-central Great Plains, and will continue to attenuate
in amplitude as a secondary shortwave trough over southern Manitoba
digs into the northern Great Plains. This is expected to cause the
aforementioned closed low to begin transitioning into an open wave
by the late morning hours, ejecting east-northeastward over the
western High Plains. At the surface, a backdoor cold front
associated with the departing shortwave trough that moved across the
Great Plains yesterday was oozing into the extreme southern Texas
Panhandle as per recent West Texas Mesonet and regional METAR data.
The dryline was positioned east of the 100th meridian, extending
southward from a weakening surface cyclone in vicinity of Wichita
Falls/south of the Red River. Moderate CAA is following the front,
and the heavily modified polar airmass will settle into most Rolling
Plains by the late morning hours areas east of the edge of the
Caprock escarpment remaining under the influence of cold air damming
today.

Recent trends on GOES-East water vapor imagery have indicated what
is likely the development of ACCAS atop slow-moving cold front over
southwestern Oklahoma and the northeastern Rolling Plains as mid-
and high-level flow intensifies. While moist, isentropic ascent is
scant throughout the entire theta surface, rapid moistening is
forecast to occur particularly between 875-750 mb as a corridor of
high theta-e air advects north/northeastward upon the arrival of the
700 mb trough across the I-27/US-87 corridors eastward into the
Rolling Plains. The increase in WAA associated with the slight
backing of flow in the lower mid-levels (i.e. 850-700 mb) will
result in the development of a stratus deck as the cold front
continues to move southward across the Rolling Plains while damming
against the edge of the Caprock escarpment. As the shortwave trough
noses into the region, the corresponding geopotential height falls
will cause the mid-levels to cool slightly, facilitating the
advection of a weak elevated mixed layer characterized by a few
hundred J/kg for most-unstable parcel trajectories. The formation of
convective showers is forecast to occur shortly after sunrise along
the I-27/US-87 corridors, with all convective movement being
governed solely by advection. Therefore, showers that materialize
will quickly surge northeastward in excess of 40 kt given such large
and unidirectional shear vectors. Most of the updrafts that form
will be very skinny; however, the best-organized updrafts that can
take advantage of the weak EML without being sheared apart may reach
heights high enough to generate a few lightning strikes, but the
overall potential for general thunder is low. With the fast storm
motions (mean storm motion vector of 220/~50 kt), rainfall totals
will be light and generally around a few hundredths of an inch to
perhaps a tenth of an inch or two, and not everyone across the
eastern South Plains and Rolling Plains will observe rain.

The shortwave trough and the intense high-level jet streak at around
120 kt is forecast to eject over the Texas Panhandle region this
afternoon, resulting in significant drying across the Caprock as
theta-e profiles decrease from the surface-to-700 mb by late
afternoon beneath increasing mid-level subsidence. Dense overcast is
expected to linger across most of the Rolling Plains through midday,
and the inhibition of diabatic heating combined with northeasterly
post-frontal winds at around 15 mph will result in high temperatures
ranging from the upper 40s to upper 50s from north-to-south,
respectively. Further west, temperatures are forecast to rise into
the upper 60s to lower 70s across the South Plains, and into the
middle 60s in the extreme southern Texas Panhandle. Vertical mixing
heights will ascend to around 700 mb this afternoon, facilitating
efficient downward momentum transport of the more-intense flow aloft
as the mid-level height gradient tightens. Sustained, west to
southwesterly winds between 25-35 mph with gusts up to 45 mph are
forecast to occur this afternoon across the southwestern South
Plains particularly as surface cyclogenesis commences upon the
arrival of the ejecting shortwave trough, and a Wind Advisory is in
effect from 19Z-07/00Z, with 20-30 mph forecast elsewhere on the
Caprock. A Red Flag Warning is also in effect from 18Z-07/02Z for
the Caprock, and additional information can be found in the Fire
Weather Section below. Blowing dust may cause localized reductions
in visibility as well, especially across the western South Plains
and TX PH. Winds will diminish slightly after sunset yet remain
breezy overnight, while shifting to the north following the passage
of a cold front with temperatures falling into the upper teens
across the extreme southern TX PH, and into the middle-upper 20s
across the South and Rolling Plains beneath a clear sky as the
system departs and geopotential heights become nearly neutral.

Sincavage

.LONG TERM...
A broad upper level trough will reside over much of the CONUS the
end of the week which will keep temperatures on the cool side
through the forecast period. Upslope flow ahead of a weak upper
level short wave trough progged that is progged to move across the
CO/NM mountains Monday night will aid in keeping high temperatures
about 15 degrees below average Monday and Tuesday. Veering of wind
toward south and southwest will result in some moderation of the
cold air mass midweek ahead of the cold surge progged to move
through the forecast area late Thursday with highs dropping back
toward 20 belows below average for Friday. Will maintain a dry
forecast through the week. The upper level trough Monday night and
Tuesday continues to trend weaker and further north. The energy
associated with the next short wave that will bring the second
front later in the week is also likely to remain too far north to
bring measurable precipitation to the forecast area.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM CST this evening for
TXZ021>023-027>030-033>036-039>042.

Wind Advisory from 1 PM this afternoon to 6 PM CST this evening
for TXZ033-034-039-040.

&&

.FIRE WEATHER...
A Red Flag Warning is in effect between noon and 8 PM CST today
across the Caprock. A strong storm system will move north of the
South Plains region today, with clouds clearing by the early
afternoon hours and a surface low forming across eastern New Mexico
and into the South Plains. The tightening mid-level height gradient
and vertical mixing heights ascending to around 700 mb will
facilitate sustained wind speeds out of the southwest to west
between 25-35 mph with gusts up to 45 mph across the southwestern
South Plains particularly. Elsewhere across the Caprock, sustained
wind speeds of 20-30 mph can be expected with gusts up to 40 mph at
times. The combination of the strong winds, relative humidity values
falling as low as 10 percent, and warm temperatures, will result in
critical fire weather conditions. Patchy, extremely critical fire
weather conditions will be possible when winds peak in intensity due
to ERC values in the 90-96th percentile, especially across the
southwestern South Plains. Winds will shift to the northwest after
sunset, and to the north overnight following the passage of a cold
front while remaining breezy with excellent RH recovery (above 60
percent) across the region.

09/07
Hazardous weather outlook, Mar 5, 6:02 PM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
602 PM CST Sat Mar 5 2022

TXZ021>044-070015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
602 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Critical fire weather conditions are likely to develop Sunday
afternoon generally along and west of a line from Tulia to Floydada
to Post. A Fire Weather Watch is in effect from noon to 8 PM Sunday
for the South Plains and the extreme southwestern Panhandle.

Beyond Sunday, the probability for widespread hazardous weather is
low.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:31 AM CSTWind AdvisoryLUBCochran, Hockley, Terry, Yoakum14 hr

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.